Alert archive / Nevada / Special Weather Statements in 2011

Special Weather Statement, NWS Elko, NV

September 16, 2011Lander County, Nevada

NWS Elko, NV issued this special weather statement at Sep 16, 2011, 1:21 PM PDT for Lander County, Nevada. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2011, 1:21 PM PDT (20:21 UTC)
Expired
Sep 16, 2011, 2:00 PM PDT
In force
39 min
Issued by
NWS Elko, NV

County Lander County, NV

The radar

The Elko radar (KLRX), 117 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WWUS85 KLKN 162021
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT FRI SEP 16 2011

NVZ037-162100-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
121 PM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 200
PM PDT...

AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF AUSTIN...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LANDER COUNTY NEAR HIGHWAY 305...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3987 11685 3951 11683 3953 11727 3971 11729
TIME...MOT...LOC 2020Z 267DEG 6KT 3963 11716

$$

PJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Sep 16, 10:55 AM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 16, 10:55 AM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ELKO NV
1055 AM PDT FRI SEP 16 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
NEVADA BRINGING SOME SHOWERS AND THUNDERSTORMS INTO THIS EVENING.
DRIER WEATHER WILL RETURN DURING THE LATTER HALF OF THE WEEKEND
AND CONTINUE THROUGH THE MIDDLE OF NEXT WEEK WITH ABOVE NORMAL
TEMPERATURES.

&&

.AVIATION...MAIN BAND OF SHOWERS/ISOLATED THUNDERSTORMS ASSOCIATED
WITH A COLD FRONT STRETCHED FROM WESTERN UTAH INTO WHITE PINE COUNTY
AS OF LATE THIS MORNING. FURTHER TO THE WEST IN WAKE OF THE COLD
FRONT...AN UPPER LEVEL TROUGH/SURFACE HEATING WILL KEEP THE
ATMOSPHERE UNSTABLE THROUGH EARLY THIS EVENING. COVERAGE IS
BEGINNING TO INCREASE WITH CELLS DEVELOPING OVER SOUTHERN LANDER
COUNTY AND WEST OVER PERSHING/CHURCHILL COUNTIES ASSOCIATED WITH
THE UPPER LEVEL COLD POOL. EXPECT COVERAGE TO INCREASE ACROSS THE
CWA WITH THE STRONGEST CELLS POSSIBLY PRODUCING SURFACE WIND
GUSTS TO 35 MPH.

&&

.PREV DISCUSSION... /ISSUED AT 341 AM /

SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN
NEVADA TODAY BRINGING SHOWERS AND THUNDERSTORMS. DRY WEATHER WILL
RETURN OVER THE WEEKEND AND CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK WITH ABOVE NORMAL TEMPERATURES.

SHORT TERM...VIGOROUS SHORTWAVE MOVING ACROSS NRN AND CNTRL NV
EARLY THIS MORNING. RADAR SHOWS A BAND OF LIGHT TO MODERATE
SHOWERS EXTENDING FROM NEAR WILDHORSE SWD INTO FAR NRN NYE COUNTY.
AS THIS BAND SLOWLY PROGRESSES EWD IT WILL BRING NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS TO ERN NV THIS MORNING WITH ISOLATED TO
SCATTERED SHOWERS OVER THE WRN PORTION OF THE FCST AREA. AS SHORT
WAVE MOVES EWD THE MAIN FOCUS OF ACTIVITY THIS AFTERNOON WILL BE
ACROSS ERN ELKO COUNTY SWD THROUGH WHITE PINE COUNTY WHERE
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED. SOME
LINGERING SHOWERS AND THUNDERSTORMS ACROSS ERN NV THIS EVENING.
UPPER RIDGE BUILDING IN ON SATURDAY FOR DRY WEATHER.

LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. DRY AND STABLE
CONDITIONS ACROSS THE CWA THROUGH THE EXTENDED PERIOD AS HIGH
PRESSURE BUILDS IN FROM THE SOUTH. EXPECT RELATIVELY LIGHT WINDS
ALONG WITH TEMPERATURES GENERALLY 4 TO 8 DEGREES ABOVE NORMAL AS
WELL.

AVIATION...A FRONT CURRENTLY OVER WESTERN ELKO COUNTY AND EXTENDING
S-SW THROUGH LANDER AND EUREKA COUNTIES AND INTO NORTHERN NYE COUNTY
WILL GRADUALLY MOVE EAST TOWARD THE UTAH BORDER THROUGH THIS
AFTERNOON. EXPECT SHOWERS TO INCREASE AT KEKO THROUGH THE EARLY
MORNING HOURS...TAPERING OFF IN THE LATE MORNING AND AFTERNOON.
SHOULD SEE SOME LIGHT SHOWERS TODAY NEAR KTPH...WITH MODERATE
SHOWERS POSSIBLE AT KELY BY THE LATE MORNING AND INTO THE EARLY
AFTERNOON HOURS. ISOLATED TS ACTIVITY WILL BE POSSIBLE TODAY AS
WELL...GENERALLY AHEAD OF AND ALONG THE FRONT.

FIRE WEATHER...A LOW PRESSURE SYSTEM MOVING ACROSS NRN AND CNTRL
NV TODAY WILL BRING NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
TO THE ERN FIRE ZONES AND ISOLATED TO SCATTERED SHOWERS TO THE WRN
ZONES. HIGH PRESSURE WILL BRING A RETURN TO DRY WEATHER ON
SATURDAY WHICH WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK WITH
ABOVE NORMAL TEMPS BY MONDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/89

In the hours before

Special weather statement, Sep 16, 11:56 AM PDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1156 AM PDT FRI SEP 16 2011

NVZ013-161945-
NORTHERN NYE COUNTY NV-
1156 AM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NYE COUNTY UNTIL 1245 PM
PDT...

AT 1153 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 36 MILES WEST OF DUCKWATER...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN NYE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3915 11628 3893 11599 3879 11638 3894 11654
TIME...MOT...LOC 1856Z 239DEG 9KT 3891 11638

PJS
Special weather statement, Sep 16, 11:59 AM PDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1159 AM PDT FRI SEP 16 2011

NVZ037-161945-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1159 AM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 1245
PM PDT...

AT 1157 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 18 MILES NORTHWEST OF AUSTIN...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LANDER COUNTY NEAR ROUTE 305...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4004 11699 3979 11674 3962 11724 3982 11734
TIME...MOT...LOC 1859Z 239DEG 9KT 3972 11720

PJS
Special weather statement, Sep 16, 12:46 PM PDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1246 PM PDT FRI SEP 16 2011

NVZ037-162015-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1246 PM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND WESTERN EUREKA
COUNTIES UNTIL 115 PM PDT...

AT 1243 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GRASS VALLEY...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GRASS VALLEY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4008 11656 3983 11630 3968 11673 3985 11680
TIME...MOT...LOC 1946Z 251DEG 11KT 3979 11665

PJS
Special weather statement, Sep 16, 12:52 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1252 PM PDT FRI SEP 16 2011

NVZ030-162030-
HUMBOLDT COUNTY NV-
1252 PM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUMBOLDT COUNTY
UNTIL 130 PM PDT...

AT 1247 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF VALMY...MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN HUMBOLDT COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4107 11704 4084 11703 4078 11723 4095 11739
TIME...MOT...LOC 1951Z 251DEG 12KT 4083 11720

PJS
Special weather statement, Sep 16, 1:02 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
102 PM PDT FRI SEP 16 2011

NVZ036-037-162045-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY NV-
102 PM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND CENTRAL EUREKA
COUNTIES UNTIL 145 PM PDT...

AT 1256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF GRASS VALLEY...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GRASS VALLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4016 11642 3988 11613 3970 11664 3986 11673
TIME...MOT...LOC 2002Z 247DEG 12KT 3982 11658

PJS
Special weather statement, Sep 16, 1:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT FRI SEP 16 2011

NVZ037-162100-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
121 PM PDT FRI SEP 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 200
PM PDT...

AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF AUSTIN...MOVING EAST AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LANDER COUNTY NEAR HIGHWAY 305...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3987 11685 3951 11683 3953 11727 3971 11729
TIME...MOT...LOC 2020Z 267DEG 6KT 3963 11716

PJS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 5:46 PM PDTSpecial Weather StatementLKNHumboldt59 min
Sep 15, 5:48 PM PDTSpecial Weather StatementLKNHumboldt57 min
Sep 16, 11:04 AM PDTSpecial Weather StatementLKN26 min
Sep 16, 11:30 AM PDTSpecial Weather StatementLKN30 min
Sep 16, 11:45 AM PDTSpecial Weather StatementLKN45 min
Sep 16, 11:56 AM PDTSpecial Weather StatementLKN49 min
Sep 16, 11:59 AM PDTSpecial Weather StatementLKNLander46 min
Sep 16, 12:46 PM PDTSpecial Weather StatementLKNEureka29 min
Sep 16, 12:52 PM PDTSpecial Weather StatementLKN38 min
Sep 16, 1:02 PM PDTSpecial Weather StatementLKNEureka43 min
Sep 16, 1:43 PM PDTSpecial Weather StatementLKN32 min
Sep 16, 1:56 PM PDTFlash Flood WarningLKNEureka, Lander, Nye3 hr
Sep 16, 1:56 PM PDTSpecial Weather StatementLKNEureka49 min
Sep 16, 3:25 PM PDTSpecial Weather StatementLKN50 min

Nearby

Special Weather Statements in Nevada, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.